What’s Causing My Daughter’s Meltdowns?

may-27-health-notes

Q: My teenage daughter has mood swings with tearfulness and irritability, as well as bloating and breast tenderness before her period. Could it be premenstrual syndrome? Our GP is dismissive.

A: Those symptoms are common to premenstrual syndrome (PMS). In fact, more than 150 psychological, behavioural and physical symptoms have been identified, according to the National Association for Premenstrual Syndrome (NAPS ). The most usual are listed in the box below.

No one will experience every symptom, which may vary from cycle to cycle. Although the exact cause has still to be identified, experts agree the key factor is the rollercoaster of hormones during the monthly cycle. Read More…

The Danger Of Painkillers

natural-products-for-pain-relief-health-notes

Q. Like most people, I take an over-the-counter painkiller for aches and pains. Now, recent headlines say that these can cause a heart attack. Can you clarify this and suggest any safe alternatives?

A. Warnings about these painkillers are not new. In 2005, the US Food and Drug Administration (FDA) warned that taking common, widely available non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen (both available without prescription), increase the risk of having a heart attack or stroke. They may also raise blood pressure and cause heart failure.

The warning followed the revelation that Vioxx, a prescription NSAID, had caused 140,000 heart attacks in the US over five years. It was withdrawn in 2004. NSAIDs were first launched over a century ago and most of them were registered at a time when there were few requirements for safety documentation. However, since the Vioxx scandal, there has been much more research, which showed that the risk is linked to all NSAIDs. Read More…

My Hair-Loss Dilemma

shutterstock_204685480

Tracey Alston, 51, was diagnosed with aggressive breast cancer on 9 May 2011. She had ‘the works – mastectomy, six sessions of chemotherapy, three weeks of radiotherapy and 17 sessions of the drug Herceptin’. Looking back, she confides that ‘while living was my priority initially, the biggest issue later on was losing my long, wavy auburn hair’.

Temporary hair loss is a very common side effect of chemotherapy, according to Rachel Rawson, clinical nurse specialist at Breast Cancer Care (BCC ), but in a small percentage like Tracey it does not grow back. ‘After the second round of chemo it came out in clumps and I thought, “Help – I look like my dad!” But I thought that after six months it would grow back.’ She bought a strawberry blonde wig and waited. ‘I kept setting deadlines – my hair will grow by this family wedding, by my 50th birthday. But my hopes were constantly dashed.’

After two and a half years Tracey looked into hair restoration systems. ‘I felt guilty about being vain, but it helped me to move on. Seeing what my daughter Beth called “my sproutings” in the mirror made me feel like a victim.’ Read More…